Federal health officials have confirmed five deaths in an outbreak of fungal meningitis that appears directly linked to contaminated spinal steroid injections.
According to a MedPageToday.com report, the Centers for Disease Control and Prevention indicate a total of 35 people in six states across the country have developed serious and life-threatening reactions after receiving the methylprednisolone acetate injection. This steroidal injection is commonly given in the treatment of back pain and inflammation.
There has not been an established connection between the outbreak of fungal meningitis and the tainted injection but officials believe three Lots of the drug from New England Compounding Center, a Framingham, Mass., company. CDC indicates that an investigation into the recalled Lots by the Food and Drug Administration discovered the presence of a “foreign matter” that was determined to be a fungus.
Most of the cases of fungal meningitis have been reported in Tennessee, where a total of 25 victims have been confirmed. Three of the five deaths are also from Tennessee.
NECC has suspended production and distribution of the injection in question until a source of the contamination is identified. Symptoms of fungal meningitis could take a month to develop so officials are expecting more cases to be reported.